Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 280, NWS Wichita, KS

August 1, 2019Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 1, 2019, 12:45 AM CDT for Woodson County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2019, 12:45 AM CDT (05:45 UTC)
Expired
Aug 1, 2019, 1:30 AM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Woodson County, KS

The radar

The Topeka radar (KTWX), 135 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-417 J/kg
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
552 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

464 
WUUS53 KICT 010545
SVRICT
KSC207-010630-
/O.NEW.KICT.SV.W.0280.190801T0545Z-190801T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1245 AM CDT Thu Aug 1 2019

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Woodson County in southeastern Kansas...

* Until 130 AM CDT.

* At 1243 AM CDT, a severe thunderstorm was located 6 miles west of
  Le Roy, or 7 miles south of Burlington, moving south at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Doppler radar and airport weather instrument indicated. 
           At 1215 AM, this storm produced a 60 mph wind gust in 
           Coffey County.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Yates Center, Rose, Toronto Lake, Batesville and Cross Timbers
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3773 9557 3774 9595 3804 9587 3804 9556
TIME...MOT...LOC 0543Z 006DEG 37KT 3808 9575 

HAIL...1.50IN
WIND...60MPH
 
$$

Martin
1 follow-up statement
441 
WWUS53 KICT 010605
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
105 AM CDT Thu Aug 1 2019

KSC207-010630-
/O.CON.KICT.SV.W.0280.000000T0000Z-190801T0630Z/
Woodson KS-
105 AM CDT Thu Aug 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR WOODSON COUNTY...

At 104 AM CDT, a severe thunderstorm was located over Yates Center,
moving south at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. This storm has a history of 
         producing large hail and damaging wind in Coffey County.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Yates Center, Rose, Toronto Lake, Batesville and Cross Timbers State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3773 9557 3774 9595 3804 9587 3804 9556
TIME...MOT...LOC 0604Z 358DEG 29KT 3791 9574 

HAIL...1.75IN
WIND...60MPH
 
$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 12:42 AM CDT, 3 minutes earlier.

Area forecast discussion, Aug 1, 12:42 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1242 AM CDT Thu Aug 1 2019

...Updated for Aviation Discussion...

.SHORT TERM...(This evening through Saturday night)
Issued at 316 PM CDT Wed Jul 31 2019

Currently have upper ridging setup from the southern Rockies into
the High Plains with some shortwave energy approaching the Central
Great Basin. At the surface, a trough/weak cold front extends
from nw KS into southeast CO.

Storms are currently developing over southeast CO/sw KS along the
weak surface trough and the main question for early this evening
will be how far northeast this activity makes it. Will maintain
some pops for the northwest fringes of the forecast area to
account for this activity. Later tonight, another round of
convection is expected for far eastern KS into western MO along
the mid level baroclinic zone that remains in place. Both GFS and
NAM showing a decent area of 850-700mb isentropic lift in this
area along with PWs around 150% of normal. In addition, looks to
be plenty of effective shear and instability for severe storms in
addition to heavy rain. Storms will linger Thu morning over
southeast KS through at least late morning.

Upper impulse approaching the Great Basin will continue tracking
northeast and will be moving out into the Central/northern Plains.
This will help tighten the mid level baroclinic zone and theta-e
advection into this feature. This will bring another round of
widespread convection, with this round possibly a bit further
west as the upper ridge retreats slightly west. Flooding potential
looks to increase across southeast KS for Thu night into Fri
morning, especially for those areas that receive rainfall tonight.
Will maintain some decent pops for Fri into Fri night as the
shortwave energy starts to directly impact the area. At the same
time, there is good model agreement in cold front sliding through
the area by Fri night which will also aid to keep showers and
storms around, especially over southeast KS.

The front to come through Fri night will be fairly significant
and will knock highs down into the low and mid 80s for Sat.

.LONG TERM...(Sunday through Wednesday)
Issued at 316 PM CDT Wed Jul 31 2019

After below normal temps to end the weekend, upper ridging will
amplify over the Rockies for the start of the work week, which
will allow the airmass to modify back to seasonal temps. After
the front moves through Fri night into Sat, not overly impressed
with storm chances for the remainder of the forecast with better
storm potential remaining northeast of the forecast area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1238 AM CDT Thu Aug 1 2019

Clusters of thunderstorms will impact far eastern Kansas overnight
into Thursday morning. Covered this threat at CNU with prevailing
VCTS and a few hours of TEMPO +TSRA. Cannot completely rule out a
few stray thunderstorms this afternoon and evening across mainly
central and south-central Kansas in vicinity of a stalled frontal
zone, although confidence on this activity developing is low.
Higher confidence in another round of numerous thunderstorms
Thursday night over eastern Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  97  74  93 /  10  10  20  20
Hutchinson      74  97  74  93 /  20  10  20  20
Newton          74  94  74  91 /  10  10  30  30
ElDorado        73  93  73  90 /  10  10  40  30
Winfield-KWLD   74  96  74  92 /  10  10  20  20
Russell         73  96  70  93 /  70  10  20  20
Great Bend      74  99  72  93 /  80  10  10  10
Salina          74  95  72  92 /  30  20  50  30
McPherson       74  95  73  91 /  20  10  30  30
Coffeyville     70  89  72  87 /  70  60  60  40
Chanute         69  87  71  84 /  70  60  80  50
Iola            68  87  71  83 /  70  60  80  60
Parsons-KPPF    69  88  72  86 /  70  60  70  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ072-096-100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...ADK
Hazardous weather outlook, Jul 31, 9:36 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
936 PM CDT Wed Jul 31 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
936 PM CDT Wed Jul 31 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Storms in central Kansas should dissipate before midnight. Heavy
rain and gusty winds to 50 mph are possible with these storms. The gusty
winds are also possible as the storms dissipate.

Numerous thunderstorms are expected later tonight across far
eastern Kansas. A few severe thunderstorms are possible, capable of
large hail and perhaps damaging winds. Additionally, pockets of very
heavy rainfall are probable, which may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms will likely linger through
Thursday morning across far eastern Kansas.

Heat indices Thursday afternoon will reach 100 to 104 degrees
across much of central and south-central Kansas, and into Friday
across south-central Kansas.

A couple rounds of thunderstorms are expected across mainly eastern
Kansas Thursday night through Friday morning, and again Friday
night through Saturday morning. Pockets of strong to severe storms
are probable, along with locally very heavy rainfall, which may
lead to areas of flooding and flash flooding. Stay tuned, as daily
thunderstorm chances will become more refined with subsequent
forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson/Howerton

In the hours before

Local storm report, Jul 31, 9:33 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
933 PM CDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND DMG     ELLINWOOD               38.36N 98.58W
07/31/2019                   BARTON             KS   LAW ENFORCEMENT

            DELAYED REPORT. ELLINWOOD PD REPORTING
            NUMEROUS CASES OF POWER LINES AND TREE
            BRANCHES DOWN IN THE COMMUNITY. CREWS ARE
            RESPONDING FOR CLEANUP.

&&

MARTIN
Local storm report, Jul 31, 9:37 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
937 PM CDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND GST     HOISINGTON              38.52N 98.78W
07/31/2019  E60 MPH          BARTON             KS   TRAINED SPOTTER

            DELAYED REPORT. SPOTTER ESTIMATED 50 TO 60
            MPH WIND GUSTS. TIME ESTIMATED BASED ON
            RADAR.

&&

MARTIN
Special weather statement, Jul 31, 9:44 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Wichita KS
944 PM CDT Wed Jul 31 2019

KSZ048-049-010330-
Ellsworth KS-Saline KS-
944 PM CDT Wed Jul 31 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Ellsworth County in central Kansas...
  Central Saline County in central Kansas...

* Until 1030 PM CDT.

* At 941 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles northwest of Brookville, or
  12 miles northeast of Kanopolis...moving east at 25 mph.

Hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Salina, Assaria, Brookville, Smolan, New Cambria, Glendale and
  Salina Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3891 9747 3865 9750 3873 9808 3887 9806
      3887 9793 3891 9793
TIME...MOT...LOC 0243Z 274DEG 23KT 3882 9798

Martin
Local storm report, Jul 31, 10:23 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1023 PM CDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HEAVY RAIN       1 WNW HOISINGTON        38.52N 98.79W
07/31/2019  M2.80 INCH       BARTON             KS   TRAINED SPOTTER

            DELAYED REPORT. 2.8 INCHES OF RAIN FELL IN
            45 MINUTES.

&&

MARTIN
Local storm report, Jul 31, 10:27 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1027 PM CDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     FLOOD            HOISINGTON              38.51N 98.78W
07/31/2019                   BARTON             KS   LAW ENFORCEMENT

            DELAYED REPORT. HOISINGTON PD REPORTED
            STREET FLOODING IN TOWN, WITH SOME ROADS
            IMPASSABLE.

&&

MARTIN
Local storm report, Jul 31, 11:34 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1134 PM CDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             5 NW IOLA               37.99N 95.45W
07/31/2019  E1.00 INCH       ALLEN              KS   TRAINED SPOTTER

            TIME WAS ESTIMATED

&&

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:28 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell62 min
Jul 31, 7:56 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice64 min
Jul 31, 8:10 PM CDTSpecial Weather StatementICTRussell65 min
Jul 31, 8:35 PM CDTAreal Flood WarningICTBarton3 hr
Jul 31, 9:03 PM CDTSpecial Weather StatementICTBarton42 min
Jul 31, 9:09 PM CDTSpecial Weather StatementICTEllsworth66 min
Jul 31, 9:44 PM CDTSpecial Weather StatementICTSaline46 min
Jul 31, 10:59 PM CDTSevere Thunderstorm WarningICTAllen, Woodson61 min
Jul 31, 11:52 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson53 min
Aug 1, 12:58 AM CDTSevere Thunderstorm WarningICTAllen, Neosho47 min
Aug 1, 1:16 AM CDTAreal Flood WarningICTAllen, Neosho9 hr
Aug 1, 1:32 AM CDTSevere Thunderstorm WarningICTNeosho, Wilson, Woodson58 min
Aug 1, 1:40 AM CDTSevere Thunderstorm WarningICTLabette, Neosho50 min
Aug 1, 2:15 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson60 min
Aug 1, 3:53 AM CDTHeat AdvisoryICTHarper, Sumner15 hr
Aug 1, 4:27 AM CDTFlash Flood WarningICTAllen, Neosho6 hr
Aug 1, 7:58 AM CDTSpecial Weather StatementICTNeosho47 min
Aug 1, 8:36 AM CDTRiver Flood WarningICTNeosho25 hr
Aug 1, 8:36 AM CDTRiver Flood WarningICTLabette, Neosho51 hr
Aug 1, 8:36 AM CDTRiver Flood WarningICTCherokee, Labette29 hr
Aug 1, 10:11 AM CDTAreal Flood WarningICTAllen, Neosho4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.